Illinois, 2019

Flash Flood in Illinois, July 4 to 5, 2019

July 4 to 5, 2019 · NWS DVN · 1 event in 1 county or zone

Isolated thunderstorms developed during the afternoon and evening that produced heavy rain over Bureau County. This rain lead to flash flooding near Milo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Isolated thunderstorms developed during the afternoon and evening that produced heavy rain over Bureau County. This rain lead to flash flooding near Milo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 4, 5:49 PM CST, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 4, 5:49 PM CST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
649 PM CDT Thu Jul 4 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 232 PM CDT Thu Jul 4 2019

The synoptic details of the forecast have changed little over the
past few days, but each day has offered slight differences in
mesoscale details. Today, there is not a convergent boundary, but
rather a MCV that is moving through the area, providing the weak
organization for isolated to scattered storms. The "curl" of the MCV
or rather the northern end of the weak rotation is convectively
active, and driving storms up near the Mississippi River as of 2 PM.
Other more isolated active is found elsewhere, and that probably
will continue through the early evening, as uncapped unfocused
convection continues.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 232 PM CDT Thu Jul 4 2019

The storms like last night should wane or become very widely
scattered by 6 PM, and fade to light rain pocket or dry after. The
leaves a quiet night ahead, but with the regime supporting some
accas overnight, I've opted to continue the slight chance pops for
now. Tomorrow will be nearly identical again, with warm and humid air
building to an afternoon scattered thunderstorm chance. At this
time, the approaching boundary north west will give the best
coverage chance, while the southeast sees the best threat for pop up
random activity. Any storm will be capable of very heavy rain in the
PWAT 1.8 atmosphere we remain in.

ERVIN

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 232 PM CDT Thu Jul 4 2019

Models are good overall agreement through the period. The main
forecast concerns continue to be chances of precipitation through
the period.

The area will remain sandwiched between high pressure centered over
the Southern Plains and a upper level low over the southern Hudson
Bay or James Bay area. This places the area under the main storm
track or being in vicinity of the storm track through the period.

The period begins at 00 UTC Saturday with a shortwave trough moving
into eastern Iowa and bringing the risk of showers and thunderstorms
to the area in the morning with a second shortwave for Saturday
afternoon and evening. This second shortwave will be tied with a
surface low and cool front that will move across the area Saturday
afternoon and evening.

In the wake of Saturdays storms system, ridging tries to build into
the Plains but numerous shortwaves continue to move through the
ridge and bring the risk of showers and storms to the area Sunday
through Wednesday.

Temperatures will be a little cooler on Sunday in the wake of
Saturdays cold front and with easterly flow and weak high pressure
to our northeast. As this high moves eastward our temperatures will
quickly rebound to the near normal for temperatures in July in the
mid to upper 80s across the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 645 PM CDT Thu Jul 4 2019

VFR conds for much of this taf cycle, except MVFR/lcl IFR conds in
any TSRA. Isolated to scattered thunderstorms are possible Friday
afternoon in our northern counties as a weak cold front approaches
from the north. For now I have included a VCTS at both KCID and
KDBQ but confidence too low to include at other sites at this time.

&&

.HYDROLOGY...
Issued at 1001 AM CDT Thu Jul 4 2019

There are no changes to the river forecasts this morning. Most of
the forecast points on the Mississippi River north of Muscatine
and at Keokuk are seeing in bank rises from routed flow upstream.
Minor flooding continues to be forecast from New Boston to
Burlington and at Gregory Landing in Missouri.

The Des Moines River at St Francisville continues to hover around
its 18 foot flood stage through today and is forecast to drop to
17.9 feet later today and remain there through the rest of the
week. Heavy rain at St Francisville or immediately upstream could
cause the river to rise back above flood stage over the next
several days. Please stay tuned for further updates to the
forecast.

A double crest continues to be forecast on the Wapsipinicon at
DeWitt which was from recent heavy rains and water being routed
downstream.

In bank rises continue to be forecast on most other tributary
river points.

A hot and humid air mass is forecast to remain in place across
the region through Saturday. Daily chances of scattered showers
and thunderstorms will result in localized rainfall amounts of
half an inch to 1.50 inches of rain to no rain at all within a few
miles. This would cause changes to the ongoing river forecasts at
individual points.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Cousins
AVIATION...Haase
HYDROLOGY...Cousins
Hazardous weather outlook, Jul 4, 2:57 AM CST, 19 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
357 AM CDT Thu Jul 4 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
357 AM CDT Thu Jul 4 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected today, mainly in the
afternoon and early evening hours. Severe weather is not expected,
but some storms may produce locally heavy rainfall, frequent
lightning and strong gusty winds.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered thunderstorms are likely Friday along and ahead of a
weak cold front. Some of these storms may be severe with damaging
wind and large hail. Heavy rainfall will also be possible. The
Storm Prediction Center has a marginal risk in place for nearly
the entire outlook area.

Thunderstorms are possible Saturday and Sunday. Severe weather is
not expected.

There is a chance for thunderstorms Tuesday and Wednesday. It is
too soon to determine the potential for severe weather.

River flooding is expected to impact portions of the Wapsipinicon
River and Mississippi River through the weekend into next week.
Please see the latest Flood Statements and Flood Warnings for
details.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not expected for today or tonight.

Sheets

In the hours before

Special weather statement, Jul 4, 9:18 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1018 PM CDT Thu Jul 4 2019

ILC011-155-050445-
Putnam-Bureau-
1018 PM CDT Thu Jul 4 2019

...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT PUTNAM AND SOUTH CENTRAL
BUREAU COUNTIES UNTIL 1145 PM CDT...

At 1017 PM CDT, radar indicated heavy rain from thunderstorms falling
near Bradford, or 13 miles northwest of Lacon. These thunderstorms
with heavy rain are nearly stationary.

Locations impacted include...
Hennepin, Henry, Tiskilwa, Bureau Junction, Putnam, Magnolia, Milo,
Lake Thunderbird, Florid and Lone Tree Corners.

This includes Interstate 180 between mile markers 1 and 8.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this thunderstorms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4110 8936 4112 8934 4115 8933 4115 8964
      4123 8964 4123 8970 4134 8936 4111 8916
TIME...MOT...LOC 0317Z 249DEG 3KT 4117 8958

Gibbs
Special weather statement, Jul 4, 9:25 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1025 PM CDT Thu Jul 4 2019

IAC011-095-103-107-113-050430-
Keokuk-Johnson-Benton-Linn-Iowa-
1025 PM CDT Thu Jul 4 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN KEOKUK...
NORTHWESTERN JOHNSON...SOUTHERN BENTON...SOUTHWESTERN LINN AND IOWA
COUNTIES UNTIL 1130 PM CDT...

At 1024 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Belle Plaine to near New Sharon.
Movement was east at 20 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Cedar Rapids, Marengo, Sigourney, Williamsburg, Belle Plaine,
Fairfax, Walford, North English, Victor, Swisher, Oxford, Blairstown,
What Cheer, Norway, Ladora, Keswick, South English, Parnell,
Millersburg and Amana.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 205 and 229.
 Interstate 380 between mile markers 13 and 16.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4151 9241 4151 9230 4189 9230 4193 9163
      4130 9212 4141 9241
TIME...MOT...LOC 0324Z 232DEG 22KT 4185 9222 4146 9255

Haase

The radar

The Quad Cities radar (KDVN), 98 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bureau

When
July 4, 10:30 PM CST to July 5, 12:30 AM CST
Where
Bureau County, 2.08 mi SE of Milo to 2.16 mi SE of Milo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.180, -89.550

A trained spotter reported that gravel roads and bridges were washed out as creeks overflowed. The water had receded by 530 AM on July 5.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846744.